My son requires treatment for his acne condition. His type of acne is just like mine, the type you get under the skin like boils. He has told me he is going to go on Accutane. He was pre-tested for liver, etc. Do you think this is wise?
Allen Cotten – Livermore, California
Dr. Greene’s Answer:
Acne is the most common and one of the most bothersome skin conditions of adolescence. Some degree of acne is nearly universal. It can appear on many parts of the body, but is usually most prominent on the face — which can make the normal insecurities of adolescence even worse. For most boys, acne peaks between 16 and 19 years of age (between 14 and 17 for girls), but it can persist into adulthood.
There is no cure for acne. There are, however, a number of treatments, which can keep acne under control and prevent scarring. Which treatments are used depends on the severity and type of acne, and by the level of concern of the teen. Some are mortified by mild acne; others are unconcerned even by severe acne. The treatments range from mild and gentle to quite strong. There are a variety of topical and systemic therapies, physical therapies, and even surgery. The top rung of the ladder of acne therapies is Accutane.
Accutane (or 13-cis retinoic acid), closely related to vitamin A, should be reserved for those with multiple, large, inflamed acne nodules, with evidence of scarring, who have not responded to appropriate combinations of conventional treatments. It may also be used in other situations at the discretion of your physician. This powerful, effective medication also has significant side effects.
The most devastating side effect does not apply to your son — it occurs when a woman becomes pregnant while on Accutane. Accutane’s effect on rapidly growing cells produces major abnormalities and deformations in unborn children. For this reason, two negative pregnancy tests must be obtained before beginning Accutane treatment for any woman. Women who are sexually active must use two forms of birth control. Avoiding pregnancy throughout the treatment course (and for one month afterwards) is of paramount importance. The typical treatment course with Accutane is 20 weeks.
Most people taking Accutane will experience dry skin, often resulting in nosebleeds, cracked lips, and irritated eyelids. For this reason, people taking Accutane usually have difficulty wearing contact lenses. Depression, fatigue, and musculoskeletal complaints are not uncommon. Accutane can also cause impaired night vision and increased sensitivity of the skin to the sun. One other major side effect is called pseudotumor cerebri — the person behaves as if he or she had a brain tumor. Pseudotumor cerebri usually begins with a combination of headache and visual disturbance (blurred vision, double vision, or brief vision loss). There is often vomiting as well. There is no actual tumor, but the pressure inside the skull is increased. Accutane should be stopped immediately, since otherwise these children are at significant risk for permanent loss of vision. (Note: pseudotumor cerebri can also be caused by megadoses of vitamins.) Other rare side effects can occur. The prescribing physician or the pharmacy will usually distribute a handout of signs to watch out for while on Accutane.
For the right person, Accutane can make a powerful, positive difference. Be sure that the prescribing physician is well-versed in recognizing and managing the side effects of the drug. Blood tests (of liver enzymes and lipids) should be done to monitor side effects, both before beginning Accutane and then every 1 to 2 weeks, until the response to the drug is established. People taking Accutane should not take vitamin supplements containing vitamin A, or beta carotene, to avoid increased toxic effects. People taking Accutane cannot donate blood until they have been off the medicine for one month.
With all of this, the acne will usually get worse during the initial weeks of therapy. Thankfully, dramatic improvement typically follows.Reviewed by: Khanh-Van Le-Bucklin, Rebecca Hicks
Last reviewed: May 25, 2009